Login      Sign Up
 

Q. What can happen with prolonged use of topical steroids?

Image: What can happen with prolonged use of topical steroids?

Hi doctor,

Two years back I had the problem of ringworm on my upper leg near both side of testes and I used antifungal cream Betnovate C and Quadriderm. By using this cream my ringworm are gone but skin becomes very thin with rashes mark. Now there is no problem with ringworm but the skin looks very ugly. Please help.

 

Dr.Shaunak Patel
M.D DERMATOLOGY(GOLD-MEDALLIST)., DIPLOMAT PHYSICIAN AMERICAN BOARD OF ANTI-AGING MEDICINE., FELLOWSHIP IN
Cosmetology, Dermatology, Venereology

Hello,

Welcome to icliniq.com.

Looking at the history and the picture (attachment removed to protect patient identity) there seems to be a clear correlation.

  • Betnovate-C (combination of Betamethasone valerate and Clioquinol) is a steroid cream and Quadriderm is a very nonspecific kind of cream.
  • With prolonged use of a steroid cream is, you tend to have atrophy of the skin which means the upper layer of the skin becomes very thin and paper like. There is a loss of subcutaneous collagen leading to the appearance of marks which you described in your problem.
  • All these are collective side effects of using a steroid for a long time. I am sorry to tell you that the side effects are having a very bad prognosis.
  • However you can start using Silicone-based creams like Contractubex cream three or four times a day and massage properly in the area for the marks.
  • You may find some relief after using it for a long time. But, the result will not be very satisfactory.
  • Since you asked me, next time you have fungal infection, apply Candid cream (Clotrimazole) and go to a dermatologist immediately.
  • Alternatively you can also go in for silicon based mesotherapy.

For further information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

 

Hi doctor,

Is this a serious problem? Should I consult nearby dermatologist immediately? If I did not get any treatment, will it spread in future? Please tell what precaution should I take.

 

Dr.Shaunak Patel
M.D DERMATOLOGY(GOLD-MEDALLIST)., DIPLOMAT PHYSICIAN AMERICAN BOARD OF ANTI-AGING MEDICINE., FELLOWSHIP IN
Cosmetology, Dermatology, Venereology

Hello,

Welcome back to icliniq.com.

  • The skin damage has assumed the appearance of stretch marks, same kind of damage in both cases except the superficial skin damage in terms of steroid cream.
  • Mesotherapy should be followed by a CO2 laser (carbon dioxide laser) in the end to promote collagen.
  • Do not worry; it will not spread. But, to reverse is a challenge, so be patient.
  • Only precaution you need to take is not to ever apply a steroid cream without prescription. This is like a two edged sword, you can end up injuring yourself if you do not use it wisely.

For further information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Ask a Doctor Online
 
 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* expert medical advice guaranteed.
Ask a Doctor Online
 
 
Ask your health query to a doctor online?
Ask a Dermatologist »
* expert medical advice guaranteed.